Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 186, NWS Bismarck, ND

July 28, 2001Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2001, 9:46 PM MDT for Slope County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2001, 9:46 PM MDT (03:46 UTC)
Expired
Jul 28, 2001, 10:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Slope County, ND

The radar

The Bismarck radar (KBIS), 203 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290348
SVRBIS

NDC087-290445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM MDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1045 PM MDT

* AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF AMIDON...OR ABOUT 23 MILES
  NORTH OF BOWMAN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  RURAL AREAS OF EASTERN SLOPE COUNTY UNTIL 1045 PM MDT

THE MAIN THREAT IS WIND GUSTS TO 70 MPH...AND DIME SIZE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS POSSIBLE.

LAT...LON 4662 10368 4629 10364 4630 10296 4662 10298

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 PM MDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM MDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUL 28 2001

CONCERNS WILL BE CONVECTION TONIGHT. WILL LEAN TOWARDS THE ETA
MODEL FOR DETAILS.

WEAK UPPER RIDGE OVER CENTRAL ND WILL GIVE WAY TO AN APPROACHING
SHORT WAVE ENTERING EASTERN MT AROUND 00Z. THE SHORT WAVE SYSTEM
WILL MOVE ACROSS WESTERN ND LATER TONIGHT REACHING THE CENTRAL
CWA AFTER MIDNIGHT...CONTINUING EAST THRU THE EARLY MORNING HOURS
SUNDAY. MODELS CONTINUE TO SHOW BEST THREAT OF SEVERE ACROSS
THE NORTHWEST TONIGHT MOVING TOWARDS THE SOUTHEAST OVERNIGHT.

SUBSIDENCE ON BACK SIDE WILL ADVECT OVER WESTERN CWA SUNDAY MORNING
SPREADING EAST DURING THE DAY WILL BRING DRIER AND COOLER AIR INTO
THE REGION. ANOTHER SHORT WAVE WITH GOOD LIFTING MOVES OVER
EASTERN WY AND WESTERN SD SUNDAY NIGHT KEEPING THE SOUTHERN AREA OF THE
CWA ON THE MOST NORTHERN FRINGE OF ANY CONVECTION...HOWEVER THE
APPROACH OF ANOTHER SHORT WAVE LATE? SUNDAY NIGHT WILL SPREAD TSRA
ACROSS THE REGION MONDAY.

.BIS...NONE.
RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:24 PM MDTSevere Thunderstorm WarningBISGolden Valley66 min
Jul 28, 9:39 PM MDTSevere Thunderstorm WarningBISBillings66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.